Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 445, NWS Birmingham, AL

August 18, 2005Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2005, 5:37 PM CDT for Tallapoosa County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 5:37 PM CDT (22:37 UTC)
Expired
Aug 18, 2005, 6:18 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 182236
SVRBMX
ALC123-182315-
/O.NEW.KBMX.SV.W.0445.050818T2237Z-050818T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW SITE...OR ABOUT 7 MILES NORTHEAST OF ALEXANDER CITY...AND
  MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GOLDVILLE AND DAVISTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3307 8594 3289 8594 3287 8561 3311 8563

$$

10/ARM
2 follow-up statements
000 
WWUS54 KBMX 182258
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT THU AUG 18 2005

ALC123-182315-
/O.CON.KBMX.SV.W.0445.000000T0000Z-050818T2315Z/
TALLAPOOSA AL-
558 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
NORTHERN TALLAPOOSA COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR NEW SITE...OR ABOUT 7 MILES NORTHEAST OF
ALEXANDER CITY...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GOLDVILLE AND DAVISTON.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3307 8594 3289 8594 3287 8561 3311 8563

$$

10/ARM
000 
WWUS54 KBMX 182318
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT THU AUG 18 2005

ALC123-182327-
/O.EXP.KBMX.SV.W.0445.000000T0000Z-050818T2315Z/
TALLAPOOSA AL-
617 PM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TALLAPOOSA COUNTY 
HAS BEEN ALLOW TO EXPIRE...

THE SEVERE THUNDERSTORMS THAT WERE AFFECTING TALLAPOOSA COUNTY ARE 
NO LONGER SEVERE.

LAT...LON 3307 8594 3289 8594 3287 8561 3311 8563

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:59 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 18, 2:59 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT THU AUG 18 2005

.SHORT TERM...(TONIGHT THRU SUNDAY)
AIRMASS HAS CHANGED LITTLE PAST FEW DAYS WITH PWS AROUND 2 INCHES
AND AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S. SHORT WAVE
TROF MOVING THROUGH THE OHIO VALLEY HAS PROVIDED SOME EXTRA FORCING
ACROSS ALABAMA TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON. MODELS HAVE BEEN HINTING AT SMALLER RAIN
CHANCES FRIDAY AND SATURDAY AS SHORT WAVE TROF MOVES OUT OF AREA
AND CENTER OF RIDGE SETTLES OVER ALABAMA. DESPITE PRESENCE OF
RIDGE...PW VALUES STILL EXPECTED TO REMAIN ABOVE NORMAL AND WITH
AFTERNOON TEMPERATURES EXPECTED TO REACH INTO THE MIDDLE 90S
FRIDAY AND SATURDAY...SCATTERED THUNDERSTORMS WILL DEVELOP EACH
AFTERNOON...MAINLY SOUTHERN COUNTIES. MICROBURST POTENTIAL MAY
EVEN BE HIGHER NEXT FEW DAYS AS SOME DRIER MID LEVEL AIR MOVES IN
AND THERE WILL BE FEWER STORMS TO COMPETE WITH EACH OTHER. GFS
CONTINUES TO ADVERTISE COLD FRONT MOVING INTO CENTRAL ALABAMA ON
SUNDAY AND STALLING OUT OVER SOUTH ALABAMA MONDAY. GFS HAS SHOWN
VERY GOOD RUN TO RUN CONSISTENCY WITH THIS FRONT AND 84 HOUR ETA
IS AGREEMENT WITH MASS FIELDS. BEST CHANCE OF THUNDERSTORMS ON
SUNDAY WILL BE ACROSS SOUTHERN COUNTIES AS FRONT SHOULD BE NEAR
BIRMINGHAM BY THE TIME CONVECTION BEGINS TO DEVELOP.

.LONG TERM...(MONDAY THRU THURSDAY)
NORTHERLY FLOW SHOULD GIVE CENTRAL ALABAMA A BREAK FROM THE RAIN
AND HUMIDITY ON MONDAY AND TUESDAY.  UPPER TROF RESPONSIBLE FOR
PUSHING FRONT INTO ALABAMA WILL PUSH OFF INTO THE ATLANTIC ON
TUESDAY AND UPPER RIDGE WILL BUILD BACK OVER THE AREA BY MID WEEK.
HUMIDITY AND WARMER TEMPERATURES WILL RETURN BY WEDNESDAY WITH A
CHANCE OF AFTERNOON THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  94  72  94 /  40  30  10  20
ANNISTON    72  94  74  94 /  40  30  20  30
BIRMINGHAM  74  95  75  95 /  40  30  10  20
TUSCALOOSA  73  97  75  97 /  30  30  10  30
CALERA      73  94  74  94 /  40  30  20  30
AUBURN      73  93  73  93 /  40  50  20  40
MONTGOMERY  75  95  75  95 /  30  50  20  40
TROY        72  94  73  94 /  30  50  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

58/ROSE
Hazardous weather outlook, Aug 18, 12:30 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT THU AUG 18 2005

ALZ011>015-017>050-190200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

STRONG THUNDERSTORMS WILL ONCE AGAIN DEVELOP DURING THE HEATING OF
THE DAY...PRIMARILY BETWEEN 2 PM AND 8 PM.  THE STORMS WILL PRODUCE
WIND GUSTS UP TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...
AND RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

FEWER THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...BUT WITH
AFTERNOON TEMPERATURES FORECAST TO CLIMB INTO THE MID 90S...
ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO BE STRONG.  A COLD
FRONT WILL APPROACH CENTRAL ALABAMA ON SUNDAY...AND INCREASE THE
CHANCES OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 4:22 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT THU AUG 18 2005

ALZ023-182215-
TUSCALOOSA-
422 PM CDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
515 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF FOSTERS...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS THROUGH 515
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

IN ADDITION TO THE GUSTY WINDS...THESE STORMS WILL PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS
OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH
OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Aug 18, 4:33 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT THU AUG 18 2005

ALZ028-182215-
CLAY-
433 PM CDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 515 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHLAND...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINEVILLE...ASHLAND
AND MILLERVILLE THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

IN ADDITION TO THE HEAVY RAIN...THESE STORMS WILL PRODUCE FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF
THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT
LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Aug 18, 4:54 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT THU AUG 18 2005

ALZ024-025-182300-
JEFFERSON-SHELBY-
454 PM CDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 600 PM CDT...

...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CAHABA HEIGHTS.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOOVER METROPOLITAN
STADIUM...HOOVER...HOMEWOOD...BIRMINGHAM AIRPORT...BIRMINGHAM...
PELHAM...OAK MOUNTAIN STATE PARK AND LAKE PURDY THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION TO THE SMALL HAIL...THESE STORMS COULD PRODUCE MINOR
FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING
AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING
WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED
WITH WATER OF UNKNOWN DEPTH.

10/ARM
Special weather statement, Aug 18, 5:15 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT THU AUG 18 2005

ALZ037-182300-
TALLAPOOSA-
515 PM CDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NEW SITE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOLDVILLE...ALEXANDER
CITY...NEW SITE...JACKSONS GAP AND DAVISTON THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK
OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS
LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:54 PM CDTSevere Thunderstorm WarningBMXClay36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.